Kentucky, 2023

Flash Flood in Kentucky, July 9, 2023

July 9, 2023 · NWS JKL · 1 event in 1 county or zone

Storms developed during the evening hours across eastern Kentucky, ahead of an approaching cold front. The airmass was already quite primed with moisture, and with very little steering motion, the storms sat over locations for extended periods of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Storms developed during the evening hours across eastern Kentucky, ahead of an approaching cold front. The airmass was already quite primed with moisture, and with very little steering motion, the storms sat over locations for extended periods of time. Several flash flood warnings were issued for portions of far southeast Kentucky. Thankfully only one instance of flash flooding was reported from these storms. However, for those in Whitley County where the flash flooding was taking place it was a scary situation, as water rescues had to be performed for residents of Freeman Hollow Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 10:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 8, 10:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1122 PM EDT Sat Jul 8 2023

.UPDATE...
Issued at 1122 PM EDT SAT JUL 8 2023

Precip so far has been localized, but heavy in a few locations
(~3" in 3 hrs along the Pulaski/Laurel county line). This was
covered with an FLS. If not for the fact that it's right over the
Rockcastle River rather than a small stream, or if it were in a
shorter time, an FFW probably would have been used. Hopefully,
that exact location does not get hit hard again. There is still a
general increase in activity expected over most of the area during
the night.

UPDATE Issued at 847 PM EDT SAT JUL 8 2023

Have reduced the precip in the forecast in the very near term,
with virtually nothing in the forecast area at present. There is
activity to our west heading this direction, and more is expected
during the night, so the POP for the overnight has been changed
little.|

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 438 PM EDT SAT JUL 8 2023

Late this afternoon, an upper level low was centered just just
west of Hudson bay with an upper level trough extending south
through the upper MS Valley and Great Lakes to the OH Valley and
into the southeast. Upper level ridging meanwhile extended from
Mexico north into portions of the western Conus with another ridge
centered east of the Bahamas. At the surface, a sfc low was
centered over MI with a wavy front southwest to the Lower OH
Valley to the Southern Plains. Sfc high pressure was centered over
portions of the Plains. Multiple weak shortwave troughs were
moving through this trough with one entering the OH Valley at this
time. Ahead of this wave, one or more outflow boundaries may be
at least partially the driver of convection over portions of
eastern and south central KY. This convection has generally
weakened as it moved further east and southeast where MLCAPE is
analyzed near 500 J/kg or less compared to values in the 1000 to
1500 J/kg range further west while effective shear was generally
25 to 30KT. With the moist airmass in place, DCAPE across most of
the area was generally 750 J/kg or less. PW range from 1.3 inches
in Pike County to near 1.9 in Wayne County. A hour or two ago when
convection was more intense over the western counties, upwards of
1.0 to 1.5 inches of rain was reported in less than a half of an
hour. Rates have diminished as the storms move into an area with
less instability.

This evening and tonight, the shortwave trough entering the OH
Valley will work across the Commonwealth and Lower OH Valley and
then into the Appalachians by early on Sunday. The axis of the
upper level trough will remain west of the area until it
progresses east and into the OH Valley on Sunday, finally
progressing east of eastern KY on Sunday night while the upper
level low in Canada meanders slowly south to northern Manitoba
and northwest Ontario. Shortwave upper level ridging will build
into the Lower OH Valley late as the trough axis departs. At the
sfc, the area of low pressure now in MI will gradually progress
east reaching the mid Atlantic states on Sunday and then the mid
Atlantic coast/NYC area by the end of the period. The trailing
cold front meanwhile, will approach the region tonight and cross
eastern KY during the day on Sunday. Meanwhile, sfc high pressure
will build into the OH Valley to end the period.

As the current convection drifts east and southeast over the next
few hours, convective allowing models generally weaken through the
evening. A general increase in coverage of convection/redevelopment
is anticipated late this evening into the overnight hours as the
shortwave nears. Chances for convection will linger as the front
moves into eastern KY on Sunday and the mid and upper level trough
axis nears and coverage, before starting to tapering off Sunday
afternoon to Sunday evening from northwest to southeast. Some
clearing should occur late in the period as well, likely setting
the stage for areas of fog in the valleys. Pending the timing of
clearing, this may become dense at least in the valleys following
the expected rain over the next 24 to 30 hours.

As for threats from the convection, the intensity of convection
has diminished over the past one to two hours, so although some
gusty winds or brief heavy downpours will remain possible with
this activity or anything tonight, the potential appears to be
quite low at this time. This is in line with a marginal risk for
severe thunderstorms from SPC and a marginal ERO from WPC. Ahead
of the boundary and the shortwave trough, a storm or two with
gusty winds and heavy downpours will remain possible on Sunday
until the front passes, mainly in the eastern portion of the area
where the front will arrive later.

.LONG TERM...(Monday through Saturday)
Issued at 322 PM EDT SAT JUL 8 2023

Key Messages:
-Dry weather to start the new workweek
-Storm chances ramp up mid-to-late next week.

Monday through Wednesday

An upper-level trough pushes east, and surface high pressure
builds east for Monday. This will bring in drier and cooler
weather for the Ohio Valley and eastern Kentucky to begin the work
week. Based on the NBM, there is an 80 to 90 percent chance of
staying below normal (JKL 85 degrees and LOZ 86 degrees) for
afternoon highs on Monday. This, combined with dewpoints in the
lower 60s in northerly flow, should prove to be a nice day across
eastern Kentucky for July standards. This surface high will push
east Tuesday, but shortwave ridging will still be in play. This
high pressure and rising heights will keep it dry in terms of
rainfall. However, by Tuesday, southwest flow at the surface will
help to advect warmer air into the area, with highs coming back up
closer to normal. On Wednesday, the higher heights will remain in
play, but all eyes will turn toward a shortwave trough moving
toward the Midwest. This, coupled with warmer temperatures and
increased moisture, could give way to a few storms (around a 15 to
20 percent chance mainly west of I-75) mainly late in the day
Wednesday. The best chances of rain come Wednesday night, at
around 30 to 40 percent.

Thursday into Saturday

A train of upper-level shortwaves shows up to round out the work
week and start the weekend next week. The first of these waves
arrives Thursday morning, as there is a 70 percent chance of PWAT
values surging to 1.5 inches by Thursday afternoon based on the
multi-ensemble systems. This will lead to a 50 to 60 percent
chance of rain and thunderstorms. The next wave is right on the
heels of the last and will keep the chances of rain and storms at
40–50 percent Thursday night. As we see heights fall, a cold front
slowly sliding southeast, and a better connection to the
westerlies, the EFI does give some signal for higher CAPE and
shear to round out the week. This could lead to a period of
stronger storm potential, but for now, it looks like the multi-
model ensemble would suggest the greatest instability arrives
Saturday, with around a 30 to 40 percent chance of seeing 1500
J/kg of CAPE. This will need to be monitored to see how this all
plays out, but also given the increasing moisture and potential
for multiple rounds of storms, there will be marginal chances for
locally heavy rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 847 PM EDT SAT JUL 8 2023

VFR conditions prevailed at the start of the period, but ceilings
were present at about 15K ft AGL or higher. Showers and
thunderstorms were prevalent to our south and west, and will
affect the JKL forecast area during the night. Precip timing is
uncertain, and VCTS was used in TAFs for the time being, but
prevailing or TEMPO groups will be needed as confidence in timing
grows. After precip becomes more widespread, largely MVFR (and
some areas of IFR) conditions are forecast to develop overnight
and last until around mid day on Sunday. Most remaining precip
should taper off on Sunday afternoon and VFR conditions can be
expected to return.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...JP
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Jul 8, 2:52 PM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
352 PM EDT Sat Jul 8 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
352 PM EDT Sat Jul 8 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible through tonight. Some of these storms
could produce gusty winds and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday and a few of these storms could
produce gusty winds and locally heavy rain.

Thunderstorms will also be possible Wednesday through Friday,
especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of damaging winds or
flooding.

JP

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
July 9, 12:00 AM EST to 4:00 AM EST
Where
Whitley County, 0.64 mi SSW of Highland Park to 0.61 mi SSW of Highland Park
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.741, -84.154

Water rescues had to be conducted for a few residents who became trapped in their homes along Freeman Hollow Road due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124113.